The U.S. Food and Drug Administration has issued a recall of Thoratec Corp’s HeartMate II pump after it was found that a critical part of the surgical procedure was left out of the instructions. This error could lead to serious side effects or even death.
The missing step might cause detachment of the bend relief from its intended position around the proximal outflow graft, which could allow the graft to kink of deform, resulting in reduction of blood flow from the pump, according to the Food and Drug Administration.
The Food and Drug Administration released a safety alert regarding a higher risk for blood clots in women taking birth control pills containing Drospirenone, such as Yaz and Yazmin.
As a result of the alert, Bayer must revise Yaz and Yasmin labels to include the new FDA warning. The new labels must report that some epidemiologic studies reported as high as a three-fold increase in the risk of blood clots for drospirenone-containing products when compared to products containing levonorgestrel or some other progestins, whereas other epidemiological studies found no additional risk of blood clots with drospirenone-containing products, according to the FDA. The labels will also include a summary of the previously released results of an FDA-funded study of the blood clot risk.
High doses of Celexa, an antidepressant, might cause dangerous abnormalities in the electrical activity of the heart, according to the U.S. Food and Drug Administration.
The Celexa drug label has been altered to contain the caution that needs to be taken when patients with certain underlying heart conditions use citalopram. The revised label also advises that lower doses be taken in patients over the age of 60.
Electrical activity changes of the heart can lead to the risk of fatal abnormal heart rhythm. Due to this risk, health care providers might need to regularly monitor the heart in patients that use Celexa. The FDA says the maximum recommended dose of Celexa is 20 mg per day for patients over the age of 60.
The FDA has released a drug safety communication regarding the use of the blood thinning medication, Pradaxa.
According to the FDA, serious bleeding events have occured after the use of Pradaxa. See the FDA Drug Safety Communication below:
Pradaxa (dabigatran etexilate mesylate): Drug Safety Communication – Safety Review of Post-Market Reports of Serious Bleeding Events
Millions of Americans take statins for heart disease prevention. The FDA has released new important safety information regarding these cholesterol-lowering medications.
According to the FDA, some brain-related impairments, such as memory loss, forgetfullness and confusion has been reported by some statin users. The FDA also reports that statin users face a potential increased risk of higher blood sugar levels and the development of Type 2 diabetes.
The FDA will be updating the package insert of some statin products to communicate these new concerns.
Users of electronic toothbrushes beware. The FDA released a consumer update warning users of the Arm & Hammer Spin Brush, also known as the Crest Spinbrush, of unexpected dangers. The FDA alerts consumers that parts of the device may pop off and could chip your tooth, fly into your eye, or get stuck in your throat.
According to a consumer safety officer at the FDA, “It’s important that consumers know how to avoid the risks associated with using the Spinbrush. We’ve had reports in which parts of the toothbrush broke off during use and were released into the mouth with great speed, causing broken teeth and presenting a choking hazard.”
Toothbrushes, both manual and electric, are regulated by the Food and Drug Administration as medical devices used to help prevent tooth decay. The FDA states that safety precautions should be taken with electric toothbrushes.
According to the FDA, manufacturers have been asked to perform more studies in order to acquire additional information on the safety of transvaginal mesh, a surgical mesh device used in pelvic organ prolapse (POP) treatment.
In July of 2011, the FDA released a safety warning regarding the serious complications associated with transvaginal placement of surgical mesh for pelvic organ prolapse. The warning explained that mesh used in transvaginal POP repair is associated with risks that are not apparent in traditional, non-mesh surgery for POP repair. The FDA also noted that the use of transvaginal mesh may not work better than a traditional POP repair without mesh.
Drug safety officials on July 8, 2008, imposed the government’s most urgent warning on Cipro and similar antibiotics. Officials cited evidence that they may lead to tendon ruptures, a serious injury which can leave patients incapacitated and needing extensive surgery.
The FDA ordered makers of flouroquinolone drugs — a potent class of antibacterials — to add a very visible “black box” warning to their products and write new literature warning patients.
The two leading drugs covered by the warning are Bayer’s Cipro and Ortho-McNeil’s Levaquin. Cipro became a household name during the hysteria after the anthrax attacks of 2001. Cipro is thought to be effective against that bacteria, and it’s among the medications stockpiled by the government. In everyday medicine, Cipro is often used to treat urinary tract infections. Levaquin is generally used to treat respiratory infections.